Please note ASCO's Holiday Hours (December 24, 2021 ~ January 9, 2022). Regular hours resume Monday, January 10, 2022.
Home

Overdose

Overdose can happen when:

  • You mix drugs
  • You do too much of one drug
  • You are taking too many drugs at once
  • After a period of time not doing drugs, you use the same amount as before you stopped
  • You are not aware of what you used, or how much

Signs of overdose from stimulants

(i.e., cocaine, crystal meth, ecstasy, bennies, crank, ice, speed, uppers):

  • Redness in the face
  • Pain and numbness in the chest, arms, and neck
  • Rapid breathing, eye movement, pale skin
  • Hot to the touch
  • Shortness of breath
  • Nausea, sweating
  • Increased heart rate
  • Twitching
  • Seizures
  • Blue lips
  • Shallow breathing

How to care for someone you think is experiencing an overdose from stimulants: 

  • Call 911 and give as much information as possible about substances used (if known)
  • Clear space if seizing or convulsing
  • Time seizures
  • Apply cold towel or ice if burning up
  • Check signs of heart attack (chest pain, numbness in the arm, neck or jaw)
  • Check for breathing, if not breathing, perform CPR, if properly trained
  • Put in recovery position. If you can’t, tilt body forward and keep airway open

Signs of stimulant overdose from depressants

(i.e., heroin, fentanyl, Oxycontin, alcohol, downers, barbiturates):

  • Blue around the mouth
  • Weak or absent pulse
  • Passed out or unconscious
  • Loss of bladder control
  • Low body temperature
  • Seizures
  • Confusion

How to care for someone you think is experiencing an overdose from depressants:

  • Call 911 and give as much information as possible about substances used (if known)
  • Check breathing and pulse
  • Keep person as alert as possible
  • Be prepared to do CPR, if you have the proper training
  • Put person in recovery position (turned on their side)

What NOT to do when dealing with any overdose:

  • Avoid calling 911 for fear of getting in trouble
  • Stick anything in the person’s mouth
  • Restrain person if he/she is seizing
  • Leave person unattended
  • GIVE SOMEONE DRUGS TO COUNTERACT AN OVERDOSE (except Naloxone for opioid overdose)

Naloxone Program

Naloxone is a drug that can temporarily reverse an opioid overdose.